Alert archive / Nebraska / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS North Platte, NE

June 17, 2018Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this flash flood watch at Jun 17, 2018, 1:13 AM MDT for Cherry County, Sheridan County, Nebraska. It took effect at Jun 17, 2018, 12:00 PM MDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2018, 1:13 AM MDT (07:13 UTC)
In effect from
Jun 17, 2018, 12:00 PM MDT
Expired
Jun 18, 2018, 2:09 AM MDT
In force
14 hr
Issued by
NWS North Platte, NE
Flood severity
None

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

627 
WGUS63 KLBF 170713
FFALBF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service North Platte NE
213 AM CDT Sun Jun 17 2018

...Flash Flood Watch...

.Additional heavy rainfall is possible this afternoon and tonight.
Recent heavy rainfall has caused very wet soil conditions.
Additional heavy rainfall could cause flash flooding, especially 
in low water crossing areas of hilly terrain. Any flash flooding 
would most likely occur where soil is less sandy in nature.

NEZ004-094-180000-
/O.NEW.KLBF.FF.A.0002.180617T1800Z-180618T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
213 AM CDT Sun Jun 17 2018 /113 AM MDT Sun Jun 17 2018/

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON THROUGH MONDAY AFTERNOON...

The National Weather Service in North Platte has issued a

* Flash Flood Watch for western Cherry and Sheridan counties. 

* From 1 PM CDT /noon MDT/ this afternoon through Monday 
  afternoon. 

* The flash flood watch watch is in effect for the possibility of
  additional heavy rainfall this afternoon and tonight.
 
* Any flash flooding would most likely occur where soil is less 
  sandy in nature.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Taylor
2 follow-up statements
475 
WGUS63 KLBF 172241
FFALBF

Flood Watch
National Weather Service North Platte NE
541 PM CDT Sun Jun 17 2018

...Flash Flood Watch...

.Additional heavy rainfall is possible this afternoon and
tonight. Recent heavy rainfall has caused very wet soil
conditions. Additional heavy rainfall could cause flash flooding,
especially in low water crossing areas of hilly terrain. Any
flash flooding would most likely occur where soil is less sandy
in nature.

NEZ004-094-181245-
/O.CON.KLBF.FF.A.0002.000000T0000Z-180618T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
541 PM CDT Sun Jun 17 2018 /441 PM MDT Sun Jun 17 2018/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of north central Nebraska and panhandle Nebraska, 
  including the following areas, in north central Nebraska, 
  Western Cherry. In panhandle Nebraska, Sheridan. 

* Through Monday afternoon

* The flash flood watch watch is in effect for the possibility 
  of additional heavy rainfall this afternoon and tonight. 

* Any flash flooding would most likely occur where soil is less 
  sandy in nature. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
048 
WGUS63 KLBF 180809
FFALBF

Flood Watch
National Weather Service North Platte NE
309 AM CDT Mon Jun 18 2018

...The threat for flash flooding has ended across Sheridan and
western Cherry county...

.Rain continues to push north of the area overnight, with the
threat for heavy rain ending across Sheridan and western Cherry
county. 

NEZ004-094-180915-
/O.CAN.KLBF.FF.A.0002.000000T0000Z-180618T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
309 AM CDT Mon Jun 18 2018 /209 AM MDT Mon Jun 18 2018/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Sheridan and Western Cherry county has
been cancelled. The threat for heavy rain and flash flooding has
ended across the area.

$$

CLB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood watch went out at Jun 16, 10:52 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 16, 10:52 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1152 PM CDT Sat Jun 16 2018

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM CDT Sat Jun 16 2018

Thunderstorms are expected along a nearly stationary boundary
draped across the panhandle and into the northern Sandhills. CAMs
have storms quickly forming into multicell clusters stretching
from about Cody to Kimball, initializing between 21z and 00z. As
such, the primary threats with these storms will be large hail and
damaging wind along with very heavy rain and localized flooding.
The best chance for very heavy rain or localized flooding will be
in Sheridan and northern Cherry counties. An isolated tornado
cannot be ruled out along the South Dakota border as storms form
but the likelihood of that is on the low side.

A secondary focus for some thunderstorms around sunset will be
around a short wave moving up from Colorado. These showers and
storms will move into southwest Nebraska and will track north into
west central and eastern panhandle counties by Midnight. This
activity is not expected to become severe.

The nearly stationary front in the area tonight will dig a little
bit further south and will again be a focus for some thunderstorm
activity on Sunday. There will be more widespread showers and
thunderstorms on Sunday as the remnants from Hurricane Bud move
into the region. PWAT values look very high but mid level lapse
rates will be lackluster limiting the chance for severe storms.
Heavy rainfall is expected to be the primary threat from
thunderstorms on Sunday. Also of note, temperatures will be much
lower on Sunday due to persistent cloud cover.

.LONG TERM...(Sunday night through Saturday)
Issued at 200 PM CDT Sat Jun 16 2018

An active, cooler, and wet pattern will persist for much of the
week. Showers and storms will linger through Sunday night and into
Monday morning. There will be a lull in the activity for Monday
with another chance for showers moving in late with another short
wave rippling through along the western edge of the ridge centered
over the Ohio and Mississippi Valley. A trough will linger across
the northwest but will weaken through mid week as the ridge
flattens and weakens. This introduces more zonal and active
pattern across much of the country. The upper trough eventually
travels east into the northern plains with cooler temperatures and
widespread rain chances across the northern Rockies into the
Central Plains Tuesday and Wednesday. More rain chances on
Thursday as the trough becomes negatively tilted and rotates into
the northern plains. With several days of potentially heavy and
persistent rainfall, flooding could materialize by mid week. Another
break behind the trough possible on Friday with more widespread
showers and storms returning for Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1152 PM CDT Sat Jun 16 2018

The continued threat for TSRA affecting KVTN will be the main
forecast challenge overnight, then southward push of the front and
associated stratus on Sunday.

Persistent mention of VCTS overnight for KVTN as stalled front
over the Sandhills continues to be a generation point for
additional storms to develop and move north. Front will very
slowly sag southward during the day Sunday and as the next in a
series of upper waves passes over the front will generate new
storms across the central and southwest portion of the state by
late Sunday afternoon. IFR to MVFR conditions will develop and
persist in the north by mid day, then will eventually overspread
the KLBF TAF site by Sunday evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Stoppkotte
Hazardous weather outlook, Jun 16, 7:32 PM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
832 PM CDT Sat Jun 16 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-180145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
832 PM CDT Sat Jun 16 2018 /732 PM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect portions of the panhandle and
Sandhills this evening and tonight. Some storms will be strong or
severe, capable of producing large hail, damaging winds, and very
heavy rain. Frequent cloud to ground lightning will accompany any
storm.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Showers and thunderstorms are expected Sunday and especially
Sunday night. A few of the storms may produce hail and strong
winds. However, the primary threat is locally heavy rain which
may lead to localized flooding.

Another round of thunderstorms will bring heavy rain to the
region Tuesday into Wednesday. Stay tuned to later forecasts
regarding severe weather and flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across northwest
Nebraska, primarily from Oshkosh to Valentine and points west.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:32 PM MDTSpecial Weather StatementLBFCherry28 min
Jun 16, 6:48 PM MDTAreal Flood AdvisoryLBFCherry, Sheridan3 hr
Jun 16, 7:46 PM MDTAreal Flood AdvisoryLBFSheridan3 hr
Jun 17, 1:53 PM MDTSevere Thunderstorm WarningLBFDeuel37 min
Jun 17, 2:08 PM MDTTornado WarningLBFDeuel52 min
Jun 17, 2:30 PM MDTTornado Warning Tornado observedLBFDeuel, Keith45 min
Jun 17, 3:06 PM MDTTornado WarningLBFKeith39 min
Jun 17, 3:32 PM MDTTornado WarningLBFArthur, Keith, McPherson43 min
Jun 17, 3:59 PM MDTSpecial Weather StatementLBFLincoln46 min
Jun 17, 4:07 PM MDTTornado Warning Tornado observedLBFKeith, Lincoln, McPherson38 min
Jun 17, 4:16 PM MDTSevere Thunderstorm WarningLBFLogan44 min
Jun 17, 4:29 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson46 min
Jun 17, 4:40 PM MDTTornado WarningLBFLogan, McPherson50 min
Jun 17, 4:47 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas43 min
Jun 17, 5:29 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown33 min
Jun 17, 5:48 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock42 min
Jun 17, 5:53 PM MDTSpecial Weather StatementLBFHolt52 min

Nearby

Flash Flood Watches in Nebraska, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.